Alert archive / Georgia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 116, NWS Atlanta, GA

June 19, 2014Chattooga County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 19, 2014, 5:03 PM EDT for Chattooga County, Georgia. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2014, 5:03 PM EDT (21:03 UTC)
Expired
Jun 19, 2014, 5:45 PM EDT
In force
42 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

County Chattooga County, GA

The radar

The Northeast Alabama radar (KHTX), 90 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 5:06 PM EDTTSTM WND DMG1 Wsw West Summerville, GACHATTOOGA COUNTY 911 CENTER REPORTED TREES DOWN ACROSS THE COUNTY. ONE WAS ALONG FISH HATCHERY ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2014-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 724 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2014-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
724 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1270 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

517 
WUUS52 KFFC 192103
SVRFFC
GAC055-192145-
/O.NEW.KFFC.SV.W.0116.140619T2103Z-140619T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
503 PM EDT THU JUN 19 2014

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CHATTOOGA COUNTY IN NORTHWEST GEORGIA

* UNTIL 545 PM EDT

* AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR
  SUMMERVILLE...MOVING EAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LYERLY...BERRYTON...HOLLAND...JAMES H. FLOYD STATE PARK AND
  TIDINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...HAIL OR FLOODING...WAIT UNTIL THE STORM HAS
PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8
6 6 7 6 3 4 4 6 6. YOU CAN ALSO TWEET YOUR REPORT USING HASHTAG GAWX.

&&

LAT...LON 3453 8540 3452 8515 3444 8518 3442 8524
      3440 8525 3438 8533 3434 8536 3430 8538
      3428 8539 3429 8547 3441 8550
TIME...MOT...LOC 2104Z 285DEG 7KT 3444 8541

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:50 PM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 19, 3:50 PM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
350 PM EDT THU JUN 19 2014

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
SHOWERS AND THUNDERSTORMS HAVE ALREADY BEGUN FIRING ACROSS THE AREA
THIS AFTERNOON...AND WITH SURFACE BOUNDARY /ALBEIT DIFFUSE/
REMAINING ACROSS NORTH GEORGIA AND SHORTWAVE PUSHING ACROSS THE OHIO
VALLEY TODAY...EXPECT THE MAJORITY OF THE CONVECTION TO BE FOCUSED
ACROSS NORTH GEORGIA. HAVE KEPT SLIGHT CHANCE TO CHANCE POPS ACROSS
THE AREA. CONTINUED MENTION OF AT LEAST SLIGHT CHANCE POPS IN THE
SOUTHEASTERN CWA...BUT ENVIRONMENT IS MORE STABLE AND INITIATION
WILL BE DIFFICULT IF AT ALL.

AS UPPER LEVEL RIDGE LOSES ITS GRASP ON THE AREA AND RETROGRADES TO
THE SOUTHWEST OVERNIGHT AND INTO FRIDAY...ANOTHER SHORT WAVE
APPROACHES THE AREA. HAVE KEPT THE CURRENT TREND OF SHOWING GOOD
CHANCE POPS ACROSS NORTH GEORGIA BY THE AFTERNOON. WOULD EXPECT
COVERAGE TO BE BETTER FRIDAY...BUT HI-RES SHORT TERM MODELS ARE
RELUCTANT TO ADVERTISE MUCH. MAY NEED TO INCREASE POPS ON EVENING OR
OVERNIGHT SHIFTS...BUT AT THIS TIME HAVE OPTED TO LEAVE THE
REMAINING SOUTHERN CWA WITH JUST SLIGHT CHANCE POPS.

TEMPERATURES WILL CONTINUE TO BE ABOVE NORMAL...AND HAVE CONTINUED
TO USE THE MODEL BLEND WHICH AS BEEN APPROPRIATE THE LAST SEVERAL
DAYS. HEAT INDEX VALUES NEAR /BUT LARGELY BELOW/ 100 DEGREES CAN BE
EXPECTED ACROSS PORTIONS OF CENTRAL GEORGIA ON FRIDAY. PLEASE USE
EXERCISE CAUTION IN THE SUMMER HEAT.

31

.LONG TERM /SATURDAY THROUGH THURSDAY/...
NO CHANGES MADE TO PREVIOUS EXTENDED FORECAST. THE LONG TERM
BEGINS WITH A SHORT WAVE MOVING INTO THE OH/TN VALLEY AREA AND
INTO THE SOUTHERN APPALACHIANS BY SATURDAY EVENING. HAVE FAVORED
THE NORTH FOR POPS FRIDAY NIGHT THROUGH SATURDAY NIGHT. AFTER
THAT...RIDGE BUILDS BACK OVER THE AREA THROUGH THE BEGINNING OF
THE WEEK. BY THE END OF THE PERIOD THE GFS ESPECIALLY SHOWS A
FRONTAL BOUNDARY MOVING INTO NORTH GA. OTHERWISE IT STILL LOOKS
LIKE BASICALLY A DIURNAL PATTERN WITH SUFFICIENT LOW LEVEL
MOISTURE FOR THUNDERSTORMS. MAX TEMPERATURES SHOULD PERSIST IN THE
MID/UPPER 80S TO LOW/MID 90S. NOT CONFIDENT THAT THE FRONT AT THE
END OF THE PERIOD WILL GET FAR ENOUGH SOUTH TO BRING TEMPERATURES
DOWN ACROSS THE NORTHERN SECTION OF THE STATE.

41/01

&&

.AVIATION...
18Z UPDATE...
VFR CONDITIONS EXPECTED THROUGH THE PERIOD. FEW-SCT CU 5-6KFT THIS
AFTERNOON AND FRIDAY. VCSH ACROSS NORTH GEORGIA AND NEAR CSG.
WINDS WILL FAVOR NW WITH A FEW LOCATIONS FLIRTING WITH NE...AND
GENERALLY 7KT OR LESS THROUGH FRIDAY.

//ATL CONFIDENCE...18Z UPDATE...
HIGH CONFIDENCE ON ALL ELEMENTS.

31

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          70  95  70  95 /  20  30  20  50
ATLANTA         73  92  73  92 /  20  30  20  30
BLAIRSVILLE     65  85  66  85 /  20  40  30  50
CARTERSVILLE    67  91  69  90 /  20  30  20  50
COLUMBUS        73  95  73  95 /  20  30  20  30
GAINESVILLE     71  91  72  90 /  20  30  20  50
MACON           69  96  70  95 /  20  20  20  30
ROME            68  92  69  89 /  20  30  20  50
PEACHTREE CITY  68  92  69  92 /  20  30  20  30
VIDALIA         72  96  73  95 /  10  20  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...31
LONG TERM....01
AVIATION...31
Hazardous weather outlook, Jun 19, 4:33 AM EDT, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
433 AM EDT THU JUN 19 2014

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-200845-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
433 AM EDT THU JUN 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
ARE POSSIBLE ACROSS NORTH AND CENTRAL GEORGIA. THE BEST CHANCE FOR
THUNDERSTORMS WILL BE OVER THE NORTH AND WEST. A FEW STORMS COULD
BECOME STRONG...PRODUCING GUSTY WINDS...FREQUENT LIGHTNING...AND
LOCALLY HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY...MAINLY
DURING THE AFTERNOON AND EVENING. THE POTENTIAL FOR STORM
DEVELOPMENT INCREASES FOR THE WEEKEND AND INTO EARLY NEXT WEEK.
SOME STRONG STORMS AND POSSIBLY A FEW SEVERE ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED TO
SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jun 19, 3:48 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
348 PM EDT THU JUN 19 2014

GAZ003>005-192015-
348 PM EDT THU JUN 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 35 MPH WINDS
IN WHITFIELD...MURRAY AND CATOOSA COUNTIES UNTIL 415 PM EDT...

AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM GRAYSVILLE TO DALTON...MOVING EAST AT 15
MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
ACROSS WHITFIELD...MURRAY AND CATOOSA COUNTIES THROUGH 415 PM EDT.
SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE DALTON...ROCKY
FACE...TUNNEL HILL...RINGGOLD...GRAYSVILLE...SALEM...VARNELL...NORTH
GEORGIA SPEEDWAY...DAWNVILLE...RAMHURST...FORT MOUNTAIN STATE PARK...
CHATSWORTH...ETON...CRANDALL AND SUMAC. HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3482 8465 3463 8466 3466 8493 3498 8517
      3499 8516 3499 8472
TIME...MOT...LOC 1948Z 276DEG 14KT 3498 8509 3484 8496
          3475 8488
Special weather statement, Jun 19, 3:59 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
359 PM EDT THU JUN 19 2014

GAZ002>004-192045-
359 PM EDT THU JUN 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 35 MPH WINDS
IN WHITFIELD...WALKER AND CATOOSA COUNTIES UNTIL 445 PM EDT...

AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LINWOOD...MOVING EAST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
WHITFIELD...WALKER AND CATOOSA COUNTIES THROUGH 445 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE LAFAYETTE...LINWOOD...
NOBLE...ROCK SPRING...NAOMI...BEAUMONT...TILTON...MILL CREEK...WOOD
STATION AND VILLANOW. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.

&&

LAT...LON 3463 8491 3465 8535 3485 8525 3487 8507
TIME...MOT...LOC 2000Z 270DEG 6KT 3474 8526
Special weather statement, Jun 19, 4:15 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
415 PM EDT THU JUN 19 2014

GAZ006>008-192115-
415 PM EDT THU JUN 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN UNION...FANNIN AND GILMER COUNTIES UNTIL 515 PM EDT...

AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM HEMP TO CHERRY LOG...MOVING EAST AT 10 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS UNION...FANNIN AND GILMER COUNTIES THROUGH 515 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE ELLIJAY...LOVING...
MINERAL BLUFF...BLUE RIDGE...MORGANTON...CHERRY LOG...NOTTELY DAM...
HEMP...IVY LOG...HURST...JONES CREEK...BLAIRSVILLE...PISGAH...MARGRET
AND DIAL. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3497 8394 3492 8390 3480 8406 3466 8427
      3470 8455 3487 8443 3499 8425 3499 8394
TIME...MOT...LOC 2015Z 280DEG 7KT 3491 8416 3486 8432
          3478 8445
Special weather statement, Jun 19, 4:19 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
419 PM EDT THU JUN 19 2014

GAZ005>007-192115-
419 PM EDT THU JUN 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN MURRAY...FANNIN AND GILMER COUNTIES UNTIL 515 PM EDT...

AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ETON...MOVING EAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
MURRAY...FANNIN AND GILMER COUNTIES THROUGH 515 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE SUMAC...GREGORY...NORTH
GEORGIA SPEEDWAY...TENNGA...CHATSWORTH...CISCO...ETON...CRANDALL...
RAMHURST...FORT MOUNTAIN STATE PARK...TAILS CREEK...MOUNTAINTOWN...
HIGDON...COLWELL AND COHUTTA WILDERNESS. HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3484 8445 3467 8456 3469 8491 3471 8494
      3472 8485 3473 8487 3473 8486 3479 8487
      3480 8484 3481 8486 3484 8485 3487 8482
      3492 8484 3499 8479 3499 8425
TIME...MOT...LOC 2020Z 280DEG 7KT 3482 8481

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 3:48 PM EDTSpecial Weather StatementFFCMurray, Whitfield27 min
Jun 19, 3:59 PM EDTSpecial Weather StatementFFCWalker46 min
Jun 19, 4:15 PM EDTSpecial Weather StatementFFCFannin, Gilmer60 min
Jun 19, 4:19 PM EDTSpecial Weather StatementFFCMurray56 min
Jun 19, 4:30 PM EDTSevere Thunderstorm WarningFFCFannin, Union45 min
Jun 19, 4:53 PM EDTSevere Thunderstorm WarningFFCTowns, Union52 min
Jun 19, 5:07 PM EDTSpecial Weather StatementFFCUnion38 min
Jun 19, 5:15 PM EDTSevere Thunderstorm WarningFFCUnion30 min
Jun 19, 5:19 PM EDTSpecial Weather StatementFFCTowns, White26 min
Jun 19, 5:24 PM EDTSevere Thunderstorm WarningFFCTowns, Union, White51 min
Jun 19, 5:46 PM EDTSpecial Weather StatementFFCHall, White44 min
Jun 19, 6:08 PM EDTFlash Flood WarningFFCUnion6 hr
Jun 19, 6:39 PM EDTSpecial Weather StatementFFCOconee36 min
Jun 19, 7:14 PM EDTSpecial Weather StatementFFCOconee46 min
Jun 19, 7:39 PM EDTSpecial Weather StatementFFCPike36 min
Jun 19, 7:58 PM EDTSpecial Weather StatementFFCNewton32 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.